Official Website & Blog

Monday, June 22, 2009


Any time you start taking niacin-also known as Vitamin B3-in an amount that is significantly greater than you normally consume, it is possible you will experience what is called a "NIACIN FLUSH". This flush can be recognized by an intense itchy feeling and redding of the skin especially in the face and upper body. So what is exactly happening when you experience a "NIACIN-FLUSH"?

The short, simple answer is that the small blood vessels in the body are expanding due to the ingestion of niacin. This is an understandable reaction since niacin is an essential nutrient for maintaining heart health and improving blood circulation. In fact, it is so essential and effective that it is widely used as a natural and safe way to lower LDL cholesterol and triglyceride levels. It is also beneficial for helping increase HGL(good) cholesterol levels.

Many of the small blood vessels in the body called "capillaries" are so small that blood cells can pass through them only in a single file. Sometimes the passageway can actually become clogged and blood ceases to pass through at all. Niacin is an essential nutrient for addressing this concern.

The body's large organs have blood supplied from large arteries, but many areas of the body, the skin in particular- get their supply of blood only from these small capillaries. And since oxygen is delivered through the blood, when these small capillaries are not working at optimum- the skin is being starved of both nutrients and oxygen.

When niacin enters into the system-the capillaries expand and are able to carry more blood. A capillary that was one letting one blood cell pass at a time-will not carry 2 or 3 at a time. The end result is much better circulation. As this happens the reddening of the skin is simply because there is more blood close to the surface of the body. Along with the reddening, many people also experience an "itchy" sensation. As blood flows to these areas the blood cells in the small capillaries are ridding themselves of their cellular waste products. As they carry out this natural detox process they frequently produce "histamine"
"Histamine is a natural chemical which is produced by cells in the body when they are under attack-such as when you are experiencing a cold or when the cells are expelling toxins. It is this histamine that causes the itchy sensation. When a flush does occur both the reddening and itching should only last a short while from 10 min to 1 hour. As I noted above, it is a beneficial and healthy "cleansing" effect. Admittedly it can be unnerving for someone not familiar with the process, which is why I wanted to discuss it here on my blog.

I suggest starting with 100 mg of niacin and up it by 100 mg until you get the flush I have discussed. Try not and exceed 2000 mg a day without checking liver function but up to that amount is considered therapeutic and safe. Make sure not to get niacin which promises to be FLUSH FREE, as it defeats the healing and detoxifying qualities of niacin. Be well beauties xo